Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 18, 2002, 2:06 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2002, 2:06 PM EDT (18:06 UTC)
- Expired
- May 18, 2002, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:07 PM EDT | Thunderstorm Wind 50 E | Summerville, SC | Several trees were down. |
| May 18, 2:25 PM EDT | Thunderstorm Wind 50 E | Goose Creek, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3092 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 181806 SVRCHS SCC015-035-181845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 205 PM EDT SAT MAY 18 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA. EAST CENTRAL DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 245 PM EDT. * AT 205 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SANGAREE...OR ABOUT 4 MILES NORTHEAST OF SUMMERVILLE...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:20 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 18, 10:20 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1020 AM EDT SAT MAY 18 2002 FRNTL BNDRY MOVING THRU THE UPSTATE WITH SHORTWAVE ENERGY OVER AL. DECENT LINE OF ACTIVITY MOVING TOWARDS THE CWA. DEWPTS IN THE LOWER 70S WITH LI AROUND -4 AND CAPES UP TO 2500. SUSPECT OUR SEVERE POTENTIAL MAY BE LIMITED DUE TO CLOUD COVER ACROSS THE AREA UNLESS WE CAN GET MORE BREAKS IN THE CLOUDS. AN ISOLATED SEVERE CELL IS NOT OUT OF THE QUESTION EARLY THIS AFTN WITH WIND BEING THE MAIN THREAT. HAIL MAY BE A THREAT LATER INTO THE AFTN AS COOLER AND DRIER AIR MOVES IN ALOFT. WILL CONTINUE 70 POPS AS MOST AREAS SHOULD GET MEASURABLE PRECIP. SOME BREAKS IN CLOUDS SHOULD ALLOW TEMPS TO REACH THE LOWER 80S. FRNTL BNDRY TO MOVE THROUGH THE AREA TOWARDS EVENING. WILL MAKE A FEW ADJUSTMENTS TO WINDS BUT NO ADDITIONAL CHANGES PLANNED. MARINE...NO CHANGES PLANNED AT THIS TIME. WILL CONTINUE SMALL CRAFT ADVISORY FOR ALL WATERS. CURRENT FCST LOOKS TO BE ON TRACK. CHS 82 55 72 51 / 70 30 0 0 SAV 83 55 72 50 / 70 20 0 0 CHL 80 60 71 59 / 70 30 0 0 NBC 83 56 73 53 / 70 30 0 0 RBW 82 53 72 49 / 70 20 0 0 .CHS... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...SMALL CRAFT ADVISORY AMZ330-350-352. SLF/JAC
In the hours before
Special weather statement, May 18, 10:50 AM EDT, 3 hours 16 minutes before
SCZ040-042>045-047>050-182200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1050 AM EDT SAT MAY 18 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTH COASTAL SOUTH CAROLINA... WARM MOIST AIR WILL COMBINE WITH THE ENERGY FROM AN APPROACHING COLD FRONT TO FUEL THUNDERSTORMS OVER SOUTH COASTAL SOUTH CAROLINA THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH BEING THE MAIN THREAT. HAIL LARGER THAN THREE QUARTERS OF AN INCH IS ALSO POSSIBLE LATER THIS AFTERNOON WITH SOME OF THESE STORMS AS COOLER DRIER AIR FILTERS IN ALOFT. THE COLD FRONT IS EXPECTED TO MOVE OFF THE COAST AND THROUGH THE COASTAL WATERS THIS EVENING. THE SEVERE WEATHER THREAT SHOULD DIMINISH ONCE THE FRONT PASSES THROUGH THE AREA. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS. IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER SERVICE OFFICE AS SOON AS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:38 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.